Alabama, 2003Damaging Wind in Alabama, March 5, 2003
March 5, 2003 · NWS BMX · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Mar 5, 7:20 PM CST, 24 minutes earlier.
Area forecast discussion, Mar 5, 7:20 PM CST, 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
720 PM CST WED MAR 05 2003
WARM FRONT CURRENTLY LOCATED JUST NORTH OF MONTGOMERY...EXTENDED
WESTWARD INTO NORTHERN DALLAS...SOUTHERN HALE....AND NORTHERN SUMTER
COUNTIES. LINE OF THUNDERSTORMS CONTINUES MOVING THROUGH
SOUTH-CENTRAL ALABAMA AT THIS TIME...JUST TO THE NORTH OF THE WARM
FRONT.
RUC MODEL SHOWS SURFACE LOW MOVING ACROSS ALABAMA BETWEEN 03Z AND
07Z. NOT COMFORTABLE DROPPING ANY COUNTIES FROM CURRENT TORNADO
WATCH ACROSS SOUTHERN ZONES. ONLY ZONES RIGHT NOW THAT WILL BE
DROPPED WILL BE FAYETTE...WALKER...AND WINSTON. EXPECT THEM TO BE
DROPPED BY 02Z.
NO OTHER UPDATES PLANNED AT THIS TIME.
.BHM...NONE.
Hazardous weather outlook, Mar 5, 1:19 PM CST, 6 hours 25 minutes before
ALZ011>015-017>050-052115-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
119 PM CST WED MAR 05 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.
.DAY ONE (THIS AFTERNOON AND TONIGHT)...
THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS EVENING AND
TONIGHT FOR MUCH OF THE FORECAST AREA. WARM AND MOIST AIR AT THE
SURFACE...AN APPROACHING COLD FRONT...AND STRONG UPPER LEVEL
DYNAMICS...WILL ALL CONVERGE OVER THE FORECAST AREA TO PRODUCE THE
THREAT OF SEVERE THUNDERSTORMS. AT THIS TIME...THE PRIMARY THREAT
APPEARS TO BE STRONG...DAMAGING WINDS...ASSOCIATED WITH LINES AND
LINE SEGMENTS AHEAD OF THE COLD FRONT. AS ALWAYS...WITH A STRONG
SPRINGTIME SYSTEM...THERE IS A POSSIBILITY FOR ISOLATED TORNADOES.
AS FOR THE TIMING OF THE THREAT...THE MOST VULNERABLE HOURS APPEAR TO
BE FROM 8 PM TONIGHT UNTIL THE EARLY MORNING HOURS...AROUND 6 AM...
ENDING FROM WEST TO EAST. AT THIS TIME...FEEL THE SEVERE WEATHER
WILL MOVE INTO AREAS WEST OF INTERSTATES 20 AND 65 BY 8 PM. THE
SEVERE WEATHER WILL MOVE EAST INTO THE INTERSTATE 65 AND 20 CORRIDOR
BY MIDNIGHT...AND BE AROUND INTERSTATE 85 BY 3 AM. THIS IS A FAST
MOVING SYSTEM AND EXPECT IT TO EXIT OUR COUNTY WARNING AREA BY 11 AM
THURSDAY MORNING.
AS ALWAYS...STAY TUNED FOR FURTHER UPDATES AND CLARIFICATION OF THE
TIMING...LOCATION...AND EXTENT OF THE SEVERE WEATHER THREAT
THROUGHOUT THE DAY TODAY.
.DAYS TWO THROUGH SEVEN (THURSDAY THROUGH TUESDAY)...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY
BE REQUIRED OVER MOST OF THE AREA TONIGHT.
In the hours before
Special weather statement, Mar 5, 5:08 PM CST, 2 hours 36 minutes before
ALZ024-060015-
THUNDERSTORM ADVISORY
NATIONAL WEATHER SERVICE BIRMINGHAM AL
508 PM CST WED MAR 5 2003
.A THUNDERSTORM ADVISORY IN EFFECT FOR JEFFERSON COUNTY UNTIL 615 PM
CST...
.SMALL HAIL IS POSSIBLE FROM AN APPROACHING THUNDERSTORM.
AT 504 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 7 MILES SOUTHWEST OF SYLVAN SPRINGS...MOVING NORTHEAST
AT 45 MPH.
THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR HUEYTOWN...
BRIGHTON...SYLVAN SPRINGS...PLEASANT GROVE...MULGA...MIDFIELD...
MAYTOWN AND GRAYSVILLE THROUGH 615 PM CST.
THESE STORMS MAY PRODUCE PEA SIZE HAIL...BREIF HEAVY RAIN...AND WIND
GUSTS OF 25 TO 30 MPH. A TORNADO WATCH IS ALSO IN EFFFECT FOR THE
AREA. REMEMBER...TORNADOES CAN QUICKLY FORM FOR THUNDERSTORMS WITH
LITTLE OR NO ADVANCE WARNING.
LAT...LON 3355 8720 3381 8673 3376 8656 3358 8656
3336 8711Special weather statement, Mar 5, 5:26 PM CST, 2 hours 18 minutes before
ALZ022-030-031-060030-
THUNDERSTORM ADVISORY
NATIONAL WEATHER SERVICE BIRMINGHAM AL
526 PM CST WED MAR 5 2003
.A THUNDERSTORM ADVISORY IN EFFECT FOR SUMTER...GREENE AND PICKENS
COUNTIES UNTIL 630 PM CST...
AT 522 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF SEVERE THUNDERSTORMS OVER EASTERN MISSISSIPPI...ABOUT 30
MILES WEST OF GEIGER...MOVING NORTHEAST AT 55 MPH. IF THIS CLUSTER
OF SEVERE THUNDERSTORMS MAINTAINS ITS INTENSITY...WARNINGS WILL BE
NEEDED ACROSS WESTERN ALABAMA AROUND 600 PM.
THESE THUNDERSTORM WILL AFFECT AREAS IN AND NEAR MEMPHIS...
PICKENSVILLE...MCMULLEN...ALICEVILLE...ETHELSVILLE...CARROLLTON...
REFORM AND GORDO BETWEEN 600 AND 630 PM CST.
LAT...LON 3328 8832 3354 8826 3353 8802 3352 8793
3352 8785 3328 8783 3267 8783 3237 8840Special weather statement, Mar 5, 6:32 PM CST, 1 hour 12 minutes before
ALZ024-060100-
THUNDERSTORM ADVISORY
NATIONAL WEATHER SERVICE BIRMINGHAM AL
632 PM CST WED MAR 5 2003
.A THUNDERSTORM ADVISORY IN EFFECT FOR JEFFERSON COUNTY UNTIL 700 PM
CST...
.WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE WITH STORMS MOVING
THROUGH JEFFERSON COUNTY.
AT 627 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER HUEYTOWN...MOVING EAST AT 60 MPH.
THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR SYLVAN SPRINGS...
HUEYTOWN...BESSEMER...MINOR...HOMEWOOD...CAHABA HEIGHTS...BIRMINGHAM
AIRPORT AND BIRMINGHAM THROUGH 700 PM CST.
THE PRIMARY THREAT FROM THESE STORMS IS STRONG WINDS. WINDS 35 TO 45
MPH ARE LIKELY WITH THESE STORMS. OUTDOOR OBJECTS SUCH AS LAWN
FURNITURE...TRASH CANS....OR OTHER HOUSEHOLD ITEMS COULD BE BLOWN
AROUND.
MINOR FLOODING IS ALSO POSSIBLE. VERY HEAVY RAINFALL CAN BE EXPECTED
IN A SHORT PERIOD OF TIME...PRODUCING LOCALIZED FLOODING OF STREETS
AND DRAINAGE AREAS.
LAT...LON 3350 8712 3367 8655 3354 8653 3348 8668
3340 8676 3334 8705Special weather statement, Mar 5, 7:13 PM CST, 31 minutes before
ALZ033-034-060200-
THUNDERSTORM ADVISORY
NATIONAL WEATHER SERVICE BIRMINGHAM AL
713 PM CST WED MAR 5 2003
.A THUNDERSTORM ADVISORY IN EFFECT FOR PERRY AND BIBB COUNTIES UNTIL
800 PM CST...
.WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM APPROACHING
THUNDERSTORMS.
AT 712 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS FROM 6 MILES NORTHWEST OF WEST BLOCTON TO 6
MILES NORTHWEST OF MARION...MOVING NORTHEAST AT 65 MPH.
THESE SHOWERS AND THUNDERSTORMS WILL AFFECT AREAS IN AND NEAR
MARION...WEST BLOCTON...BRENT AND CENTREVILLE THROUGH 800 PM CST.
THE PRIMARY THREAT FROM THESE STORMS IS STRONG WINDS. WINDS 35 TO 45
MPH ARE LIKELY WITH THESE STORMS. OUTDOOR OBJECTS SUCH AS LAWN
FURNITURE...TRASH CANS....OR OTHER HOUSEHOLD ITEMS COULD BE BLOWN
AROUND.
LAT...LON 3314 8720 3291 8740 3254 8752 3266 8705
3307 8692 3326 8705Special weather statement, Mar 5, 7:15 PM CST, 29 minutes before
ALZ024-025-060230-
THUNDERSTORM ADVISORY
NATIONAL WEATHER SERVICE BIRMINGHAM AL
715 PM CST WED MAR 5 2003
.A THUNDERSTORM ADVISORY IN EFFECT FOR SHELBY AND JEFFERSON COUNTIES
UNTIL 830 PM CST...
.LOCALLY HEAVY RAINFALL IS POSSIBLE FROM THUNDERSTORMS.
AT 715 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS FROM LEEDS TO 9 MILES SOUTH OF
BESSEMER...MOVING EAST AROUND 40 MPH.
THESE SHOWERS AND THUNDERSTORMS WILL AFFECT AREAS IN AND NEAR
VESTAVIA HILLS...TRUSSVILLE...TARRANT...PLEASANT GROVE...MOUNTAIN
BROOK...PELHAM...VINCENT THROUGH 815 PM CST. AN INCH OF RAIN HAS
ALREADY FALLEN ACROSS PARTS OF JEFFERSON AND SHELBY COUNTY...AND AN
ADDITIONAL HALF INCH TO ONE INCH IS POSSIBLE THROUGH 830 PM.
THE PRIMARY THREAT FROM THESE STORMS IS MINOR FLOODING. PONDING OF
WATER ON ROADWAYS... FLOODING OF LOW-LYING AREAS...RISING WATER ALONG
CREEKS...AND UNDERPASSES COLLECTING WATER ARE POSSIBLE.
LAT...LON 3338 8720 3376 8657 3356 8656 3354 8649
3351 8648 3351 8643 3339 8638 3313 8694
3325 8702Special weather statement, Mar 5, 7:38 PM CST, 6 minutes before
ALZ013>015-017>037-039>044-060500-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM ALABAMA
738 PM CST WED MAR 05 2003
THE FOLLOWING COUNTIES HAVE BEEN REMOVED FROM
TORNADO WATCH NUMBER 28...
BLOUNT...FAYETTE...WALKER...WINSTON...
THE FOLLOWING COUNTIES REMAIN IN
TORNADO WATCH NUMBER 28
WHICH IS IN EFFECT UNTIL 1100 PM...
AUTAUGA...BIBB...CALHOUN...CHEROKEE...CHILTON...
CLAY...CLEBURNE...COOSA...DALLAS...ELMORE...
ETOWAH...GREENE...HALE...JEFFERSON...LOWNDES...
MARENGO...MONTGOMERY...PERRY...PICKENS...RANDOLPH...
SHELBY...ST CLAIR...SUMTER...TALLADEGA...TALLAPOOSA...
TUSCALOOSA...
Thunderstorm Wind, Bibb
- When
- March 5, 7:44 PM CST
- Where
- Bibb County, 2 mi S of Lawley
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 32.833, -86.967
Several trees and power lines were blown down near US 82 along the Bibb and Chilton County line.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flood in Georgia, March 5 to 6, 2003$50,000 · 1.75 in hail · 23 events
- Flash Flooding and Hail in Mississippi, March 5 to 6, 2003$59,000 · 55 kt wind · 11 events
- Winter Storm in New York, March 5, 2003$20,000 · 2 events
- Winter Storm in Wyoming, March 5 to 7, 20039 events
- Winter Weather in Massachusetts, March 5, 20036 events
- Winter Weather in Vermont, March 5, 2003$5,000 · 5 events
- Winter Weather in Pennsylvania, March 5, 20035 events
- Winter Storm in Montana, March 5 to 8, 20035 events
- Damaging Wind in Alabama, March 5, 2003$12,000 · 55 kt wind · 1 event
- Winter Weather in New Jersey, March 5, 20034 events
- Winter Storm in Idaho, March 5 to 7, 20034 events
- Heavy Snow in Idaho, March 5 to 8, 20034 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5349239.